Pennsylvania, 2019Hail and Damaging Winds in Pennsylvania, August 15, 2019
August 15, 2019 · NWS CLE · 11 events in 2 counties and zones
A series of low-amplitude speed maxima aloft moved across western Pennsylvania. Moderate instability and some deep-layer shear was sufficient for a few organized severe thunderstorms which produced wind damage and a few hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of low-amplitude speed maxima aloft moved across western Pennsylvania. Moderate instability and some deep-layer shear was sufficient for a few organized severe thunderstorms which produced wind damage and a few hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 15, 3:27 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 15, 3:27 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
427 PM EDT Thu Aug 15 2019
.SYNOPSIS...
Broad low pressure over Northeast Ohio will depart to the east
overnight. High pressure will expand overhead tonight then
weaken on Friday. A series of low pressure systems will move
east across the region this weekend into the middle part of next
week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Storms flared up this afternoon where surface convergence was
focused across northern Ohio. Moderate instability is in place
across the area with a wave at 700mb lifting northeast. Better
upper level support will depart to the northeast through about 6
PM and any additional strong storms this evening will likely be
focused across far northeast portions of the area. Otherwise
additional development early this evening will be focused along
outflow boundaries with just scattered coverage of thunderstorms
expected. Mid level lapse rates are not very favorable with the
arrival of drier air aloft and will be a limiting factor as we
progress through the evening.
Later tonight, low level moisture will wrap back in from the
west with clouds expanding overnight. A few showers are noted
upstream in Michigan and although the coverage is expected to
diminish with the lack of daytime heating, a low chance of
showers will remain, especially near and downwind of a surface
trough moving across Lake Erie. This could lead to a few showers
and possibly even a thunderstorm downwind of Lake Erie during
the afternoon.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Nearly zonal flow will persist across the lower 48 states through
this forecast period with a series of shortwave troughs moving
quickly east through the central Great Lakes. Will have to monitor
these features in the event they shift south with threat for periods
of heavy rainfall and potential for thunderstorm complex
development. At this time, they remain mostly north of the forecast
area. At the surface, a nearly stationary front will persist across
the area through this forecast period and be a focusing mechanism
for any convection that develops. Due to the frontal boundary
oscillating back and forth, temperature forecasts will be a
challenge this period. Front will lift north over Lake Erie by
Saturday afternoon through Saturday night and then shift back south
Sunday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A bit of a shift will take place during this forecast period as
amplification of the upper level ridge occurs over the Plains states
in response to upper level trough diving into the west coast of the
United States. The amplification of the ridge will cause deepening
of an upper level trough over the eastern third of the lower 48
states. This will allow for a push of the stationary front south of
the area Wednesday night into Thursday. Large area of high pressure
will begin to build in from the north. Temperatures will be highly
dependent on where the boundary lies Monday through Wednesday. Then,
cold air advection will take place after Wednesday with cold front
pushing southeast of the area.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Scattered thunderstorms are developing south of Lake Erie where
convergence is focused. Thunderstorms today will be most likely
at northern terminals through 21Z in Ohio and 23Z in PA. Severe
winds are possible but coverage will be low so did not include
in TAFs. Updates will be needed if storms approach a terminal.
As the low passes to the east tonight, wrap around moisture is
expected to fill in from west to east. There is high confidence
in MVFR ceilings or lower with IFR also possible for a shorter
window. Some reduced visibilities are also possible. Winds are
out of the north along the lakeshore and south to the south of
the boundary. Winds will remain light outside of thunderstorms
through Friday.
OUTLOOK...Non-VFR in thunderstorms possible both Friday and
Saturday.
&&
.MARINE...
Lake breeze across the lakeshore will dissipate this evening and
become light easterly tonight. Generally light winds can be
expected through Friday night and will then become southerly. A
stationary front is expected to develop across the area Saturday
morning that will lift north as a warm front Saturday night and
Sunday. The front will persist across the area into Monday. No
headline winds are expected at this time.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...KEC
MARINE...Lombardy
Hazardous weather outlook, Aug 15, 9:34 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1034 AM EDT Thu Aug 15 2019
OHZ003-006>009-017>019-027>033-036>038-047-161445-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
1034 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the strongest storms may become severe with damaging
winds the primary threat, although large hail cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>014-020>023-089-PAZ001>003-161445-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1034 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat. Large hail, heavy rainfall, and an isolated tornado
can not be ruled out.
There is a moderate risk of rip currents along the Lake Erie
shoreline this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-161445-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1034 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat, although large hail cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 15, 1:28 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG ROCKY RIDGE 41.53N 83.21W
08/15/2019 OTTAWA OH TRAINED SPOTTER
6 INCH DIAMETER TREE BRANCH DOWN.
&&
DKLocal storm report, Aug 15, 1:30 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG ROCKY RIDGE 41.53N 83.21W
08/15/2019 OTTAWA OH TRAINED SPOTTER
30 FT TREE DOWN ON POWER LINE.
&&
DKLocal storm report, Aug 15, 2:10 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN ROCKY RIDGE 41.53N 83.21W
08/15/2019 E2.60 INCH OTTAWA OH TRAINED SPOTTER
2.6 INCHES OF RAIN REPORTED IN ~1 HOUR.
&&
DKLocal storm report, Aug 15, 2:56 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
356 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 NW ROCKY RIDGE 41.54N 83.22W
08/15/2019 OTTAWA OH TRAINED SPOTTER
ALUMINUM HORSE TRAILER TOPPLED BY WIND.
&&
DKSpecial weather statement, Aug 15, 4:31 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
531 PM EDT Thu Aug 15 2019
OHZ009-010-019-152200-
Huron-Erie-Lorain-
531 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON...ERIE AND
WEST CENTRAL LORAIN COUNTIES...
At 531 PM EDT, a strong thunderstorm was located over Wakeman, or 11
miles south of Western Vermilion, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elyria, Wellington, Wakeman, Oberlin, Lagrange, South Amherst,
Pittsfield, Kipton and Birmingham.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4119 8249 4130 8249 4139 8215 4117 8208
TIME...MOT...LOC 2131Z 262DEG 19KT 4126 8239
Saunders
Special weather statement, Aug 15, 6:01 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
701 PM EDT Thu Aug 15 2019
OHZ003-006>008-160000-
Wood-Ottawa-Sandusky-Lucas-
701 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHWESTERN
SANDUSKY...NORTHEASTERN WOOD AND NORTH CENTRAL LUCAS COUNTIES...
At 701 PM EDT, a strong thunderstorm was located over Rossford, or
near Toledo, moving southeast at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Toledo, Perrysburg, Oregon, Rossford, Northwood, Genoa, Woodville,
Elmore, Maumee, Walbridge, Pemberville, Millbury, Luckey, Rocky
Ridge, Clay Center and Stony Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4155 8368 4169 8355 4153 8318 4133 8344
TIME...MOT...LOC 2301Z 317DEG 17KT 4158 8358
Lombardy
Thunderstorm Wind, Crawford
- When
- August 15, 6:10 PM EST
- Where
- Crawford County, 1.55 mi W of Cochranton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.520, -80.080
Multiple trees were blown down about two miles west of Cochranton.
Thunderstorm Wind, Crawford
- When
- August 15, 6:10 PM EST
- Where
- Crawford County, 2.49 mi NW of Shaws
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.590, -80.140
A power line was blown down on State Route 322.
Thunderstorm Wind, Crawford
- When
- August 15, 6:11 PM EST
- Where
- Crawford County, 0.69 mi N of Cochranton
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -80.050
There was an 81 mph wind gust measured by a trained storm spotter.
Thunderstorm Wind, Crawford
- When
- August 15, 6:12 PM EST
- Where
- Crawford County, 2.08 mi SE of Cochranton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.500, -80.020
Multiple trees were blown down.
Thunderstorm Wind, Crawford
- When
- August 15, 6:15 PM EST
- Where
- Crawford County, 1.38 mi N of Cochranton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.540, -80.050
Multiple trees were snapped and uprooted.
Thunderstorm Wind, Crawford
- When
- August 15, 6:26 PM EST
- Where
- Crawford County, 1.55 mi W of Mt Hope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.600, -80.000
Multiple trees were blown down along State Highway 27.
Thunderstorm Wind, Crawford
- When
- August 15, 6:27 PM EST
- Where
- Crawford County, 1.48 mi SSE of Frenchtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.600, -80.020
Multiple trees were blown down.
Thunderstorm Wind, Crawford
- When
- August 15, 7:00 PM EST
- Where
- Crawford County, 1.03 mi E of Fredericksburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.650, -80.150
There were several trees blown down.
Thunderstorm Wind, Crawford
- When
- August 15, 7:12 PM EST
- Where
- Crawford County, 3.17 mi NNW of Meadville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.670, -80.230
Several trees were uprooted.
Hail, Erie
- When
- August 15, 8:15 PM EST
- Where
- Erie County, 1.24 mi NE of Union City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.910, -79.830
Quarter to half dollar sized hail was reported.
Hail, Erie
- When
- August 15, 8:28 PM EST
- Where
- Erie County, 2.14 mi NNW of Beaver Dam
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.960, -79.760
Quarter sized hail was reported on Route 89 between Wattsburg and Corry.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 15, 2019$25 million · 50 kt wind · 6 events
- Lightning Strike in Alabama, August 15, 20191 death · 1 event
- Flash Flooding and Hail in Kansas, August 15 to 18, 20192.75 in hail · 89 events
- Hail and Damaging Winds in New York, August 15, 2019$155,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strikes in Virginia, August 15, 2019$45,000 · 50 kt wind · 24 events
- Hail and Damaging Wind in North Dakota, August 15, 2019$120,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$42,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$40,000 · 1 in hail · 19 events
- Flash Flooding in New York, August 15, 2019$70,000 · 2 events
- Tornadoes in Kansas, August 15, 2019EF1 · 6 events
- Hail and Damaging Winds in Nebraska, August 15 to 16, 20192.75 in hail · 25 events
- Flash Flood in Florida, August 15, 2019$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847501, 847502, 847510, 847504, 847505, 847506, 847507, 847508, 847509, 847499, 847500.